HPV causes cancer. Help protect your kids.
Some chemotherapy drugs break down into substances that irritate the lining of the bladder (cystitis) when they are passed in the urine. These substances can cause inflammationinflammationThe body’s protective response to injury or infection that includes redness, swelling, pain and warmth of the affected area. and bleeding. In rare cases, this irritation can become quite severe and lead to permanent damage.
Chemotherapy drugs that most commonly cause bladder irritation are:
Bacillus Calmette-Guérin (BCG) vaccine and other drugs that are instilled into the bladder can also cause irritation.
Bladder damage occurs more often in people who have:
Symptoms of bladder damage include:
Bladder irritation may occur shortly after chemotherapy is given. It often improves several days after the drug has been given and usually goes away within 2–6 weeks after the drugs are stopped.
Occasionally, chemotherapy drugs cause permanent damage to the bladder, which can result in chronic bleeding, scarring of the bladder wall and smaller bladder size.
Bladder irritation is diagnosed by the appearance of reddish brown or bright red blood in the urine. It may also be found by testing the urine for blood that can only be seen using a microscope.
To help prevent the bladder from becoming irritated during chemotherapy, the healthcare team may:
Tell the doctor or healthcare team about reddish brown or bloody urine, fever, chills or pain with urination.
To help prevent bladder irritation during chemotherapy, you can try the following:
For more detailed information on specific drugs, go to sources of drug information.